New Mexico, 2016

Dust Devil in New Mexico, June 9, 2016

June 9, 2016 · NWS ABQ · 1 event in 1 county or zone

A short-lived dust devil wreaked havoc in a neighborhood in Rio Rancho during the mid afternoon of the 9th. A spotter reported that the dust devil tore through the backyard and destroyed a fence with four inch posts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A short-lived dust devil wreaked havoc in a neighborhood in Rio Rancho during the mid afternoon of the 9th. A spotter reported that the dust devil tore through the backyard and destroyed a fence with four inch posts. Wind speeds are estimated as high as 55 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 9, 10:49 AM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 9, 10:49 AM MST, 2 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1149 AM MDT THU JUN 9 2016

.AVIATION...
18Z TAF CYCLE
Upper ridge continues to build over AZ while a weak upper trof
slides to the east and south over central and eastern NM. Isold to
sct mostly dry convection with gusty erratic winds to 40 or 45 kt
possible western NM. Across central and eastern NM sct showers and
storms may result in brief mt obscuration in mvfr cigs/vsbys in
clouds and precipitation. Isold storms east of the Pecos Valley
may be strong to severe with large hail and wind gusts near 50kt.
Storm motion to be to the southeast and south. At least isold
convection may persist over portions of eastern NM aft 10/03Z.

&&

.PREV DISCUSSION...342 AM MDT THU JUN 9 2016...
.SYNOPSIS...
A ridge of high pressure building eastward over western New Mexico
through Friday will generate the hottest temperatures of the season
so far for the Rio Grande Valley. A weak upper trough in the east
will continue the chance for scattered showers and thunderstorms. A
few of these storms could become marginally severe with hail, strong
winds, and locally heavy rain today. An uptick in storm coverage
will return to central New Mexico Friday, and especially over the
weekend as moisture surges north out of Mexico. Locally heavy rain
will be possible just about anywhere through the weekend. A drying
trend is expected to begin Monday and Tuesday as a very dry upper
wave moves east across the state.

&&

.DISCUSSION...
09Z surface dewpoints have trended about 20 degrees higher overnight
across western NM compared to last night. Latest radar even shows a
decent coverage of -SHRA moving south along the Cont Dvd. The latest
water vapor loop shows quite a bit of upper level moisture within a
convoluted ridge/trough pattern across AZ and NM. Storm coverage is
expected to be slightly greater today with activity across the west
still mostly dry. Farther east beneath the influence of the upper
trough, storms with locally heavy rainfall, small hail, and strong
winds are possible. 00Z NAM indicates sfc based CAPE values btwn
500-1500 J/kg with steep lapse rates and 0-6km bulk shear values
near 20kts. SPC continues to advertise a marginal risk over far
eastern NM.

H5 heights will be rising to near 592dm through Friday with 700mb
temps to +20C. This along with relatively dry west to northwest
surface flow into the Rio Grande Valley will support the hottest
temps of this season. KABQ highs should remain below records
however upper 90s are close. POPs for Friday are tricky as the
NAM continues to show abundant moist instability with terrain
dominated circulations and a strong crop of storms by late day.
The GFS is considerably drier with a large pocket of dry air
trapped at the surface around central and western NM. Went in
favor of the NAM as soil moisture is already favorable for good
recycling this season. Also, PW values are shown by the 00Z NAEFS
to surge above climo Friday as surface to 700mb flow increases
from the south/southeast. This will set the stage for locally
heavy rain into the weekend.

Raised pops even more around the high terrain through the weekend
while trending max temps near to slightly below climo. Locally
heavy rainfall is looking more likely, especially Saturday and
Saturday night as PW values surge to near +3 stdev. Several mid/
upper level vort maxes are shown by models to eject northeast
over the state on increasing south/southwest flow.

Extended guidance is now aggressive with forcing an unseasonably
deep upper trough eastward across Colorado Tuesday and Wednesday.
Westerlies will increase over the state with breezy and dry
conditions both days. 700mb temps will fall to near +14C so highs
will be close to or just below normal for mid June. A potential
return to hot and dry conditions appears on the horizon as a
strong ridge redevelops over NM late next week.

Guyer

&&

.FIRE WEATHER...
A mid level ridge of high pressure will build back over NM
today and Friday as a deeper upper level trough gradually
crosses the Pacific Coast. Elevated moisture is forecast to begin
seeping northward within the ridge of high pressure starting
today, while surface humidities remain critically low across central
and western parts of the forecast area through Friday.  High
temperatures will vary from a few to around 14 degrees above normal
both days, while the coverage of showers and thunderstorms increases
areawide. Some showers and thunderstorms will again
produce little or no rain today and Friday from the east slopes of
the central mountain chain westward, and especially west of the Rio
Grande. The drier variety cells will have the potential to produce
erratic winds with gusts near 50 mph. Meanwhile, better moisture
across the eastern plains will result in wetter showers and storms.
An area of scattered dry thunderstorms with LAL of 6 will be
possible Friday afternoon and early evening over Mount Taylor.

Over the weekend the upper trough on the west coast will begin to
move inland drawing a monsoon-like surge of moisture northward over
the state. Saturday looks to be the most convectively active day of
the weekend with precipitable water values from 0.75 to 1.25 inches
forecast. The wetter amounts will favor central and eastern areas.
Models still suggest slightly drier air may begin to move in west of
the continental divide on Sunday, which could actually destabilize
the atmosphere where decent low level moisture persists. PWATs should
stay above a half inch even along the western NM border, suggesting
another day of fair wetting footprint coverage from scattered to
isolated cells out west. PWATs near and a little over 1 inch are
again expected across central and eastern areas Sunday.  The
potential will exist for hazardous runoff below recent burn scars
both Saturday and Sunday.

The GFS and ECMWF now depict the upper level trough finally
swinging through the state Tuesday, with a dry slot arriving from
the southwest on Monday. The dry slot will cause convective coverage
to trend downward areawide Monday, and the ratio of dry to wet cells
to increase across central and western areas where minimum humidities
will start dropping below 15% again. Enough dry air should be in
place by Tuesday for only a few spotty and drier variety cells from
the Northern Mountains eastward. The dry air should remain
entrenched during the middle of the coming work week as a ridge of
high pressure builds overhead and temperatures begin to trend upward
again.

The above normal high temperatures expected for the remainder of
this work week will decrease to around normal as the better moisture
arrives this weekend. High temperatures around normal will then
persist through Tuesday. High Haines indices of 5 to 6 will be
common today, then they will linger over central and western areas
Friday, before the moisture surge completely chases them out of the
forecast area this weekend. However, High Haines values are forecast
to return during the next work week as the dry air makes a come back.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 9, 4:12 AM MST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
512 AM MDT THU JUN 9 2016

NMZ501>540-101200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
512 AM MDT THU JUN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS ALONG AND EAST
OF A LINE FROM NEAR CLAYTON SOUTH TO TUCUMCARI...CLOVIS...AND
PORTALES THIS AFTERNOON AND EVENING. MAINLY DRY THUNDERSTORMS
ACROSS CENTRAL AND WESTERN NEW MEXICO TODAY WILL BE CAPABLE OF
PRODUCING GUSTY OUTFLOW WINDS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE WEEKEND
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND MINOR
FLOODING. SLOW-MOVING AND STRONGER THUNDERSTORMS MAY PRODUCE
LOCALIZED FLASH FLOODING...ESPECIALLY AROUND MOUNTAINOUS TERRAIN
AND FLOOD PRONE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GUYER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Sandoval

When
June 9, 1:44 PM MST to 1:46 PM MST
Where
Sandoval County, 4 mi NW of Rio Rancho
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.311, -106.710

Dust devil destroyed fence with four inch post supports.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628593.